, Volume 15, Issue 2, pp 179-185
Date: 29 Aug 2006

The impact of chemotherapy-induced nausea and vomiting on health-related quality of life

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Goal of work

The objectives of this prospective observational study were to estimate the frequency of patients who reported an impact of chemotherapy-induced nausea and vomiting (CINV) on their daily life and to evaluate the determinants of such an impact.

Materials and methods

Adult cancer patients at seven Italian oncology centers who were receiving cisplatin-containing regimens reported incidence and intensity of CINV for eight consecutive days in a diary and completed a Functional Living Index for Emesis (FLIE) questionnaire.

Main results

Overall, 34% of patients reported vomiting and 62% reported nausea after chemotherapy. On days 1 to 5 after receiving chemotherapy, 67% of patients who had at least one emetic episode and 77% of those who suffered from at least mild nausea experienced an impact on their daily activities as measured on the FLIE questionnaire. More than 90% of all patients with both acute and delayed nausea or vomiting reported an impact on their daily life. Both acute and delayed vomiting contributed in similar measure to impact daily life; however, the importance of delayed nausea was greater than that of acute nausea.

Conclusions

Despite antiemetic prophylaxis, CINV is still prevalent and often impacts the daily life of patients in Italy, especially in the delayed phase. The duration more than the severity seems to be responsible for the impact of CINV on the patients’ daily lives.